Alert archive / California / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Phoenix, AZ

September 17, 2021Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 17, 2021, 3:08 PM PDT for Riverside County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 3:08 PM PDT (22:08 UTC)
Expired
Sep 17, 2021, 4:00 PM PDT
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Riverside County, CA

The radar

The Yuma radar (KYUX), 161 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS55 KPSR 172208
SVRPSR
CAC065-172300-
/O.NEW.KPSR.SV.W.0107.210917T2208Z-210917T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
308 PM PDT Fri Sep 17 2021

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...

* Until 400 PM PDT.

* At 307 PM PDT, a severe thunderstorm was located near Eagle Mtn, or
  near Desert Center, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Desert Center and Eagle Mtn. 

This includes the following highways...
CA Interstate 10 between mile markers 99 and 111.
CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2207Z 167DEG 14KT 3380 11542 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JS
2 follow-up statements
832 
WWUS55 KPSR 172238
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
338 PM PDT Fri Sep 17 2021

CAC065-172300-
/O.CON.KPSR.SV.W.0107.000000T0000Z-210917T2300Z/
Riverside CA-
338 PM PDT Fri Sep 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR RIVERSIDE COUNTY...

At 338 PM PDT, a severe thunderstorm was located near Eagle Mtn, or
near Desert Center, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Desert Center and Eagle Mtn. 

This includes the following highways...
CA Interstate 10 between mile markers 99 and 111.
CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2238Z 175DEG 16KT 3381 11540 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

INS
172 
WWUS55 KPSR 172254
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
354 PM PDT Fri Sep 17 2021

CAC065-172304-
/O.EXP.KPSR.SV.W.0107.000000T0000Z-210917T2300Z/
Riverside CA-
354 PM PDT Fri Sep 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.

LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2254Z 167DEG 14KT 3387 11542 

$$

INS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:38 PM PDT, 30 minutes earlier.

Area forecast discussion, Sep 17, 2:38 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
238 PM MST Fri Sep 17 2021

.SYNOPSIS...
A weak weather system will move through the region today into
Saturday bringing increased cloud cover, somewhat cooler
temperatures, and scattered showers and thunderstorms. Although
many locations may not see measurable rainfall, gusty winds will
be possible with any thunderstorm. Starting Sunday, dry conditions
with temperatures hovering near to slightly above average should
be common through at least the first half of next week.

&&

.DISCUSSION...
An upper low just off the SoCal coast shows well on RAP mesoanalysis
and water vapor imagery. Southerly flow ahead of the low continues
to draw tropical moisture northward into the Southwest leading to
more clouds and chances for scattered showers. Moisture has
noticeably increased since this time yesterday with surface dew
points up by 30 to 40 degrees in Yuma and up 5-10 degrees in Phoenix.
Comparison between the 17/12z and 16/12z soundings shows the moistening
trend is not limited just to the lowest levels as PWATs increased
from 0.73" to 1.22" in the last 24-hours.

Current radar suggests the next uptick in activity is underway in
southwest AZ and should continue through this afternoon and evening
as atmospheric moisture increases. Isolated embedded storms will
occur this afternoon, especially south and west of Phoenix, and
along the Colorado River, where instability is amplified by daytime
heating and colder air aloft. Today's K1Y7 soundings, objective
analysis trends, and hi-res guidance all indicate an axis of
500-1000 j/kg of CAPE developing along the lower Colorado River
area and over mostly open desert of western AZ between I-10 and
I-8. This kind of instability will be more suitable for producing
storms capable of producing localized 40-55 mph wind gusts and
higher precipitation rates of 1.00 in/hr. Blowing dust cannot be
ruled out either with any stronger wind gusts in the aforementioned
areas IVO Gila Bend through Quartzsite. Chances for blowing dust
are 30% in that area and less than 10% elsewhere.

Activity will shift eastward through tomorrow with additional periods
of showers/storms as the upper low ejects towards into the
southern Great Basin. Timing and location of these later rounds is
uncertain but latest HREF indicates a round of showers and storms
to develop very late tonight-early Saturday morning between
Phoenix and the Colorado River, and then again Saturday afternoon
and evening across most of south-central Arizona. Any convection
will retain mentioned threats for wind gusts and rain rates.

However, moisture and dynamics are not still not supportive for
widespread high PoPs or heavy rain. PoPs oscillate between 10-25%
this afternoon through Saturday for most areas with isolated
pockets of 30-35% PoPs. NBM 24-hr QPF probabilities are equally
unimpressive with only a 25-35% chance for 0.01 inches and a 15%
chance for 0.20 inches or more at nearly any point in the forecast
area. Many places will miss the rain entirely.

Decreasing heights, moisture, and clouds will keep temperatures 4
to 7 degrees cooler compared to recent days. Highs are forecast
to reach 98-102 degrees today and hover around 100 degrees through
the weekend. Temps will undergo a very modest warming trend of a
few degrees by the end of next week.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light to moderate SE-SW component winds are favored this afternoon
with partly to mostly cloudy skies including SCT-BKN decks of 12-18
kft. New shower and storm development is anticipated in Pinal and
southern Maricopa counties this afternoon. The chance storms
spread north into the metro area is low (~10-15%), but there are
good chances for a southerly to southwesterly outflow to push
through the terminals around 00-01Z with a 20-30% chance for
outflow winds in excess of 30 kts. Winds may remain southerly or
southwesterly until the typical diurnal easterly shift later in
the evening. The latest model runs now favor a chance of showers
and storms moving north through the metro area Saturday afternoon.
Confidence is to low to include thunderstorms however VCSH is
included in the TAF for Sat afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

There are continuing chances for storms this afternoon and early
evening in the region, but still only 10-20% at the terminals.
Any convective shower or storm will be capable gusty erratic
winds. The probability of winds in excess of 30 kts from showers
and storms is 30-50% in the region. Skies will be SCT to BKN at
times with bases around 10-15 kft. Winds outside of showers and
storms should follow typical diurnal trends.

&&

.FIRE WEATHER...
Sunday through Thursday:
Lingering moisture across eastern Arizona on Sunday may lead to
some isolated showers and storms across the high terrain, but
drying conditions will be seen elsewhere. This drier air will then
dominate through at least the middle of next week as high pressure
strengthens across the region. High temperatures through the
period will be near to slightly above normal. Afternoon RH values
will start off mainly between 20-25% on Sunday from south-central
Arizona and areas east before lowering to 10-15% starting Monday.
Overnight RH recoveries will generally range from 25-40% through
most of the period. Winds will be fairly breezy on Sunday, but
generally will remain light while directions favor local
diurnal/terrain influences through the rest of the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...12
AVIATION...Sawtelle/Benedict
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Sep 17, 1:18 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
118 PM MST Fri Sep 17 2021

AZZ535-536-172100-
Gila River Valley AZ-Southeast Yuma County AZ-
118 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of east central Yuma
County through 200 PM MST...

At 117 PM MST, Doppler radar was tracking a strong thunderstorm near
Mohawk, or 38 miles east of Fortuna Foothills, moving northwest at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tacna, Tyson, Mohawk and Roll.

This includes AZ Interstate 8 between mile markers 42 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 11374 3285 11414 3302 11369 3256 11362
TIME...MOT...LOC 2017Z 156DEG 28KT 3264 11376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Sep 17, 1:35 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
135 PM MST Fri Sep 17 2021

AZZ530>532-536-CAZ569-172115-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
135 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and east central Imperial Counties through 215 PM
MST/215 PM PDT/...

At 135 PM MST/135 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

This includes the following highways...
AZ Route 95 between mile markers 45 and 54, and between mile markers
62 and 66.
CA Route 78 near mile marker 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3284 11430 3282 11448 3328 11479 3336 11428
TIME...MOT...LOC 2035Z 171DEG 21KT 3290 11441

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Sep 17, 2:22 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 PM MST Fri Sep 17 2021

AZZ531-536-538-539-172215-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
222 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of east central Yuma
and Maricopa Counties through 315 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 36 miles west of Gila Bend, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sentinel, Paloma and Hyder.

This includes AZ Interstate 8 between mile markers 75 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3274 11317 3272 11337 3309 11359 3315 11312
TIME...MOT...LOC 2122Z 171DEG 21KT 3283 11330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JS
Special weather statement, Sep 17, 2:35 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
235 PM MST Fri Sep 17 2021

AZZ530>532-536-CAZ569-172215-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
235 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and eastern Imperial Counties through 315 PM
MST/315 PM PDT/...

At 235 PM MST/235 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

This includes AZ Route 95 between mile markers 49 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3290 11423 3287 11444 3320 11464 3328 11425
TIME...MOT...LOC 2135Z 167DEG 15KT 3296 11436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Sep 17, 2:40 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Fri Sep 17 2021

CAZ561-564-568-570-172230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
240 PM PDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of Riverside County
through 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eagle Mtn, or near Desert Center, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 100 and 111.
CA Route 177 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3370 11529 3368 11540 3369 11550 3394 11567
      3401 11527
TIME...MOT...LOC 2140Z 167DEG 14KT 3380 11542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:40 PM PDTSpecial Weather StatementPSRRiverside50 min
Sep 17, 3:17 PM PDTAreal Flood AdvisoryPSRRiverside25 min
Sep 17, 3:33 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside5 hr
Sep 17, 4:11 PM PDTSpecial Weather StatementPSRImperial49 min
Sep 17, 4:25 PM PDTSpecial Weather StatementPSRRiverside50 min

Nearby

Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.